Help are these side effects of Methotrexate normal?

I took my second dose of Methotrexate on Saturday morning 10mg, I felt a little nauseous on Saturday evening but by 5 am Sunday morning I honestly thought I was dying, the pain I my stomach was agony, I then developed such a high temperature and sweating profusely my husband was having to keep cooling me with cold compress, my entire body was writhing in pain from the inside out. I also had horrendous diarrhoea this lasted about 5 hours at one point my husband was going to ring an ambulance I was so out of it. Today I feel like I have been through the mangle, I have never been so ill in my life and each time I have tried to eat I get an attack of cramps. Is this going to happen each weekend after taking them or will my body begin to tolerate it better. I am so worried as I up my dose next week. I tried to call the helpline today but it is not open until the morning. I know I don't tolerate NSAIDS these really upset my tummy but nothing like what I went through yesterday.I am 50 year old have Fibromyalgia and seronegative rheumatoid arthritis. Things have been pretty hellish lately, I really don't think I can take much more.

7 Replies

oldestnewest
  • That sounds awful. It is not a normal reaction. Many people get some nausea and possibly diarrhoea but not to the extreme you have. Contact your rheumatology team and let them know. You can't be expected to continue like this.

  • I'm sorry you bin I'll. iv had loads diff meds when I had bad dimness and tummy I stopped them in not putting myself thru all that to help psin when it does all this on top x

  • That's extreme. I wouldn't take another dose until you've spoken to your rheumy team. And if yourstomach pain continues go see a doctor too to check out your stomach lining.

  • Hi, I have to say that doesnt sound like normal side affects i have been injecting MTX for 2 years now and to be honest i have very little side affects now but recently developed what looks like a fairly significant bruise and sore which has now scabbed over but with antibiotics seems to be healing ok now, All i would suggest is if you are worried then you should speak to the consultant as certain meds may work for some but not others and as other posters suggest you need to find the right meds that work for you but it can be a lentghy process, Same as ann_martin 37 mentions you shouldnt be expected to continue this way as you have enough to deal with.

    Very best wishes and hope you get sorted.

  • Those don't sound like normal reactions. MTX tablets can cause nausea & diarrhoea but not normally so extreme. I would definitely report them to your Rheumy team, see what they make of them. This is the link to the PIL, medicines.org.uk/emc/PIL.15... you could check beforehand to see if anything could apply to you. The symptoms you describe could be related to a stomach ulcer or ulcerative colitis, both listed under Warnings & Precautions. Have you ever been checked out for either? It could be one reason why NSAIDs upset your tum too.

    I hope your symptoms have now settled & you feel a little better.

  • Try taking your methotrexate before you go to bed at night instead of in the morning. That way any effect you may have will sort itself out while you sleep. I take mine at night now and that's been working for me.

  • Try and separate your dose take a few in the morning with your breakfast and the rest with your main meal later on.

You may also like...